MAUDE Adverse Event Report: PENUMBRA, INC. ARTEMIS NEURO EVACUATION DEVICE; GWG

PENUMBRA, INC. ARTEMIS NEURO EVACUATION DEVICE; GWG
Catalog Number AP28
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 07/08/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Potential adverse events in the labeling with the penumbra system include, but are not limited to, hematoma or hemorrhage at the site, inability to completely remove thrombus, intracranial hemorrhage, ischemia, including death.Therefore, it was determined that the reported adverse events were anticipated complications.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
On (b)(6) 2019, the patient underwent a microneurosurgery procedure primarily in the lobar system using an artemis neuro evacuation device (artemis).There was no reported complication during the procedure.However, a follow up computed tomography (ct) scan was performed after the procedure on (b)(6) 2019 and indicated a postsurgical brainstem bleed with blood products tracking interiorly into the posterior limb of the right internal capsule, cerebral peduncle, as well as the dorsal midbrain and pons.It was reported that there was a stable 6 mm midline shift and interval decrease in the size of the left lateral ventricle.Subsequently, continuous electroencephalography (ceeg) monitoring was performed for a 24-hour period and it was noted that the patient's clinical exam results decreased.The patient did not follow commands, flexed in bilateral lower extremities (b/l le), extended in bilateral upper extremities (b/l ue), and had a weak cough.The brainstem bleed was considered to be a serious adverse event with a probable relationship to both the artemis and to the index procedure.On (b)(6) 2019, the patient suffered a right occipital lobe stroke.Subsequently, another ct scan was performed which indicated minimally invasive hematoma drainage and unchanged appearance of intraventricular, parenchymal, and subdural blood products.Additionally, new hypodensities in the right occipital and parietal lobes with loss of gray-white matter differentiation were noted, which may represent new ischemia and infarction.The right occipital lobe stroke was considered to be a serious adverse event with a probable relationship to both the artemis and to the index procedure.On (b)(6) 2019, the patient was moved to full time comfort care.The patient passed away due to the initial intracerebral hemorrhage on (b)(6) 2019.The patient's death was adjudicated to be a serious adverse event with a possible relationship to both the artemis and the index procedure.

Brand Name
ARTEMIS NEURO EVACUATION DEVICE
Common Device Name
GWG
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8880394
Report Number3005168196-2019-01548
Device Sequence Number2206042
Product Code GWG
UDI-Device Identifier00814548017877
UDI-Public00814548017877
Combination Product (Y/N)Y
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K171332
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/10/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/22/2021
Device Catalogue NumberAP28
Device Lot NumberS10006
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/10/2019
Initial Report FDA Received Date08/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age64 YR
Date Report Sent to FDA01/01/2005